Missouri, 2021

Damaging Winds in Missouri, September 14, 2021

September 14, 2021 · NWS LSX · 3 events in 3 counties and zones

A cold front moved through the region triggering showers and storms. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and storms. A few of the storms produced damaging winds. One person was killed and another injured when a dead tree was blown over onto a moving car three miles west of Glover in Iron County Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 14, 1:51 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 14, 1:51 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
251 PM CDT Tue Sep 14 2021

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 210 PM CDT Tue Sep 14 2021

A cold front extending from MI southwest through west central IL,
near UIN to west central MO, just south of MCI will move
southeastward through our forecast area late this afternoon and
tonight. Isolated showers have already begun to develop ahead of
this front, mainly across southeast MO and southwest IL as the
atmosphere has become quite unstable with daytime heating.
Coverage of showers and storms will increase late this afternoon
into the evening as upper level divergence strengthens ahead of
shortwaves moving through the broad upper level trough centered
over the Northern Plains. The latest CAMs depict the greatest
coverage of convection late this afternoon and evening across east
central and southeast MO and southwest IL. Little if any
showers/storms are expected across northeast MO and west central
IL. Although the better low-mid level wind shear should exist
further north behind the cold front, there may still be just
enough shear along with instability along and ahead of the front
for a few strong to severe storms capable of producing damaging
wind gusts and at least small hail late this afternoon and this
evening. The cold front should make it down to southern portions
of MO and IL by 12Z Wednesday with just a few lingering
showers/storms across southeast MO into southwest IL mainly during
the morning hours. Most of the CAMs shift the convection south of
our forecast area by late morning. Cold air advection behind the
cold front will result in cooler and less humid conditions
Wednesday and Wednesday night with temperatures close to seasonal
normals for mid September.

GKS

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 210 PM CDT Tue Sep 14 2021

Dry conditions are expected for Thursday and Thursday night, then
there will be a slight chance of showers and storms, mainly
during the afternoon and early evening on Friday and Saturday
across southeast MO and southwest IL as better low level moisture
and instability return to this area ahead of a slow moving upper
level low cutoff from the westerlies well north of this area.
Above normal temperatures will be returning to our area,
particularly by the weekend with southerly surface winds, and as
an upper level ridge tries to build northward into MO and IL. This
upper level ridge should eventually shift east of our area by
Monday and Tuesday with a return to at least widely scattered
diurnal showers/storms mainly in southeast MO and southwest IL.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1136 AM CDT Tue Sep 14 2021

A cold front extending from the Great Lakes region southwest into
northern MO, near UIN will move southeastward through the taf
sites this afternoon and evening. Diurnal cumulus clouds have
developed along and just ahead of this front, around 3000-3500
feet in height. The cumulus clouds will continue to develop this
afternoon with daytime heating and instability, and gradually
rise in height. Scattered showers and storms will develop along
this front late this afternoon into the evening and may impact
all the taf sites, except for UIN. Most of the convection should
shift south of the taf sites by late evening. It will be VFR
outside of the showers/storms with a gradual clearing sky from
north to south tonight as surface high pressure builds southward
into the area behind the cold front. The southwest wind will
become north-northwesterly this afternoon and early this evening
after fropa.

SPECIFICS FOR KSTL: A cold front extending from the Great Lakes
region southwest into northern MO, near UIN will move
southeastward through the STL area around 21Z late this afternoon.
Diurnal cumulus clouds have developed along and just ahead of
this front, around 3000-3500 feet in height. The cumulus clouds
will continue to develop this afternoon with daytime heating and
instability, and gradually rise in height. Scattered showers and
storms will develop along this front late this afternoon into the
evening and may impact STL between 22-04Z. Most of the convection
should shift south of the STL area late this evening. It will be
VFR outside of the showers/storms with a gradual clearing sky from
north to south late tonight as surface high pressure builds
southward into the area behind the cold front. The southwest wind
will become north-northwesterly early this evening after fropa.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 14, 2:21 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
321 PM CDT Tue Sep 14 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-152030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
321 PM CDT Tue Sep 14 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. Isolated severe storms are
possible late this afternoon and this evening with damaging winds
the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance of thunderstorms on Wednesday across
southeast Missouri and southwest Illinois. There is also a slight
chance of thunderstorms Friday through Monday across southeast
Missouri and southwest Illinois, mainly during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening. Spotters are encouraged to report any severe weather, if
observed, to the National Weather Service.

GKS

The radar

The St Louis radar (KLSX), 30 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 14, 4:07 PM CST
Where
Franklin County, 2 mi ESE of Washington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.539, -90.966

Thunderstorm winds blew down numerous large tree limbs.

Thunderstorm Wind, St. Louis

When
September 14, 4:11 PM CST
Where
St. Louis County, 0.98 mi NW of St Johns
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
38.729, -90.384

Thunderstorm winds blew down several large tree limbs.

Thunderstorm Wind, Iron

When
September 14, 5:09 PM CST
Where
Iron County, 0.98 mi WNW of Glover
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
37.486, -90.736

A dead tree fell onto a vehicle that was traveling southbound on Highway 21, injuring the driver and killing the passenger. A witness trailing the vehicle reported there was only light wind and rain, as did a Missouri State Trooper. The vehicle was destroyed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Iron2021-09-1464MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984526, 984527, 984528.